Thunderstorm Wind, Grant
- When
- June 28, 6:37 PM PST to 6:40 PM PST
- Where
- Grant County, 0.5 mi S of Dayville
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.463, -119.530
Shortwave trough pushed elevated instability across northeast Oregon and southern Washington. Strong inverted-vee profiles allowed for high wind gusts out of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Shortwave trough pushed elevated instability across northeast Oregon and southern Washington. Strong inverted-vee profiles allowed for high wind gusts out of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 28, 2:59 PM PST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
359 PM PDT SUN JUN 28 2015
UPDATED THE AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH WEDNESDAY EVENING...WILL EXTEND THE
HEAT ADVISORIES FOR MOST OF OUR BASIN ZONES THROUGH MONDAY EVENING.
THIS EXTENSION IS DUE TO THE IMPACTS OF EXPECTED VERY WARM OVERNIGHT
LOW TEMPS. MOST LOCATIONS IN THE BASIN WILL SEE OVERNIGHT LOWS IN
THE 70S.
AN UPPER LEVEL DISTURBANCE WILL MOVE INTO AND ACROSS THE PACIFIC
NORTHWEST DURING THE NEXT 24 HOURS. THIS SYSTEM WILL CONTINUE TO TAP
THE HOT, UNSTABLE AND INCREASINGLY MOIST AIR MASS OVER THE REGION
RESULTING IN THUNDERSTORMS AND SHOWERS. SHOWERS AND STORMS HAVE THE
POTENTIAL TO AFFECT ANY LOCATION WITHIN OUR AREA THROUGH TONIGHT.
SOME STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS THROUGH
THIS EVENING. SPC CONTINUES TO HAVE THE WESTERN TWO THIRDS OF OUR
AREA WITHIN A MARGINAL CHANCE OF SEVERE AREA. ON MONDAY THE CHANCES
OF SHOWERS WILL DECREASE FROM THE WEST THROUGH THE DAY AS THE
DISTURBANCE SHIFTS EAST ACROSS THE REGION. BY MONDAY AFTERNOON THE
BEST COVERAGE OF SHOWERS AND STORMS WILL BE FROM THE BLUE MOUNTAINS
EAST TO WALLOWA COUNTY. COULD SEE A FEW SHOWERS AND STORMS LINGER
OVER OUR EASTERN MOST ZONES INTO MONDAY EVENING. LOCALLY BREEZY
WINDS WILL BE POSSIBLE AT TIMES DUE TO INCREASING ONSHORE FLOW,
ESPECIALLY THROUGH THE CASCADE GAPS TONIGHT THROUGH MONDAY EVENING.
THIS ONSHORE FLOW WILL CAUSE HIGH TEMPS TO COOL, ESPECIALLY IN THE
BASIN WHERE TEMPS SHOULD BE AROUND 10 DEGREES COOLER. THE UPPER
RIDGE WILL BE SUPPRESSED SOUTH OF THE PACNW ON TUESDAY, THEN BEGIN
TO BUILD NORTH INTO THE AREA WEDNESDAY. TEMPS WILL REMAIN ABOVE
SEASONAL, BUT NOT AS WARM THIS WEEKEND. ALSO EXPECT DRY CONDITIONS
ACROSS THE AREA AS MOISTURE WILL REMAIN SUPPRESSED OVER SOUTHERN
OREGON AND NEVADA. 90
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A STRONG HIGH PRESSURE
SYSTEM OVER NEVADA WILL REMAIN STATIONARY AND CONTINUE TO DOMINATE
THE AREAS WEATHER WITH ABOVE NORMAL TEMPERATURES AND MAINLY DRY
CONDITIONS FOR THE REMAINDER OF THE WEEK. ALTHOUGH THE HIGH PRESSURE
SLIPS SOMEWHAT EAST NEXT WEEKEND IT WILL RETAIN A FIRM GRIP ON OUR
AREAS WEATHER AS AFTN HIGH TEMPS REMAIN HOT WITH THE DRY CONDITIONS
PERSISTING.
&&
.AVIATION...A FEW THUNDERSTORMS WILL NEAR TAF SITES KPDT...KALW...
KPSC AND ALSO KRDM AND KBDN THROUGH 04Z THAT WILL LOWER CEILINGS
TOWARD 5K BUT VFR CONDITIONS SHOULD PREVAIL. AFTER 04Z TSRA COULD
ALSO APPROACH KDLS AND KYKM AND LOWER CEILINGS TOWARD 5K WITH MAINLY
VFR CONDITIONS. IN ADDITION BRIEF WIND GUSTS TO 30 KTS ARE POSSIBLE
AT TAF SITE KDLS UNTIL 06S. OTHERWISE THE TAF SITES SHOULD REMAIN
MOSTLY WITH VFR CONDITIONS INTO TOMORROW.
&&
.FIRE WEATHER...ALL ZONES ARE CURRENTLY UNDER A RED FLAG WARNING.
ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHERN BLUE
MOUNTAINS THIS AFTERNOON...AND SCATTERED THUNDERSTORMS WILL DEVELOP
IN THE NEXT SEVERAL HOURS ALONG THE EAST SLOPES OF THE
CASCADES...THE OCHOCO MOUNTAINS...THE BLUE MOUNTAINS...AND ALONG THE
OREGON BLUE MOUNTAIN FOOTHILLS. THE DEEPEST VERTICAL SHEAR WILL BE
ALONG THE EAST SLOPES OF THE OREGON AND SOUTHERN WASHINGTON
CASCADES AND CENTRAL OREGON WHERE A LAL OF 4 IS EXPECTED. AREAS EAST
OF THE BLUE MOUNTAINS AND NORTH OF MOUNT ADAMS WILL SEE
THUNDERSTORMS DEVELOP LATER IN THE EVENING. THE HRRR MODEL HAS BEEN
CONSISTENTLY DEPICTING AN OUTFLOW BOUNDARY OVER CENTRAL OREGON
MOVING NORTH TOWARDS THE WASHINGTON COLUMBIA BASIN THIS EVENING.
DUE TO CONCERNS ABOUT THE POTENTIAL FOR THIS OUTFLOW BOUNDARY TO
DEVELOP AND POSSIBLY REGENERATE THUNDERSTORMS ALONG ITS PATH...I
EXTENDED THE WARNING TO INCLUDE ALL OF OUR WASHINGTON COLUMBIA BASIN
ZONES. THOSE BATTLING THE SOUTHEAST BENTON COMPLEX FIRE SHOULD BE
PREPARED FOR SUDDEN AND ERRATIC WIND GUSTS THIS EVENING. POST
FRONTAL WINDS THIS EVENING AND ON MONDAY WILL BE AROUND 10-20 MPH
FOR MOST OF THE AREA (20-30 MPH IN THE EASTERN COLUMBIA RIVER GORGE
AND THE KITTITAS VALLEY). ANY NEW FIRE STARTS WILL HAVE THE
POTENTIAL FOR RAPID SPREAD AS WINDS INCREASE. WISTER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 72 98 66 97 / 40 20 10 0
ALW 78 99 71 98 / 30 20 10 0
PSC 76 103 66 101 / 30 20 10 0
YKM 77 97 66 97 / 30 20 10 0
HRI 75 101 64 100 / 40 20 10 0
ELN 74 94 65 96 / 30 20 10 0
RDM 61 94 54 95 / 50 10 10 10
LGD 68 93 58 92 / 30 30 20 10
GCD 63 96 56 97 / 30 20 20 10
DLS 73 96 66 98 / 50 20 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ610-611-639-
640.
RED FLAG WARNING UNTIL 4 PM PDT MONDAY FOR ORZ641-642-644.
HEAT ADVISORY UNTIL 10 PM PDT THIS EVENING FOR ORZ049-050-505.
RED FLAG WARNING UNTIL 9 PM PDT MONDAY FOR ORZ643-645.
HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR ORZ044-507.
WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR WAZ639-681.
RED FLAG WARNING UNTIL 9 PM PDT MONDAY FOR WAZ643-645.
RED FLAG WARNING UNTIL 8 PM PDT MONDAY FOR WAZ641-675.
HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR WAZ026>029.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/97/97/85SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
623 PM PDT SUN JUN 28 2015
ORZ503-505-506-290215-
OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
JOHN DAY BASIN OR-
623 PM PDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...SOUTHEASTERN WHEELER AND
NORTHEASTERN CROOK COUNTIES UNTIL 715 PM PDT...
AT 621 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
HAMPTON TO 8 MILES NORTHWEST OF DREWSEY...AND MOVING NORTH AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHN DAY...MITCHELL...PRAIRIE CITY...CANYON CITY...MOUNT VERNON...
SENECA...LONG CREEK...DAYVILLE...BATES...SUPLEE...PAULINA...FOX...
SILVIES...HAMILTON...IZEE...ANTONE...KIMBERLY AND GREENHORN.
LAT...LON 4398 12007 4477 12020 4478 11847 4471 11847
4470 11852 4468 11851 4466 11848 4404 11851
4405 11882 4402 11883
TIME...MOT...LOC 0121Z 182DEG 42KT 4384 12003 4389 11849
MDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
717 PM PDT SUN JUN 28 2015
ORZ503-505-506-290315-
OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
JOHN DAY BASIN OR-
717 PM PDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 815 PM PDT...
AT 717 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
PAULINA TO 19 MILES SOUTHWEST OF IRONSIDE...AND MOVING NORTHEAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHN DAY...MITCHELL...PRAIRIE CITY...CANYON CITY...MOUNT VERNON...
LONG CREEK...SPRAY...DAYVILLE...MONUMENT...GRANITE...BATES...
KINZUA...RITTER...SERVICE CREEK...HAMILTON...FOX...ANTONE...
KIMBERLY...MOUNT RUTH AND GREENHORN.
LAT...LON 4428 12025 4504 12012 4494 11823 4487 11822
4486 11829 4483 11832 4475 11828 4469 11852
4464 11836 4459 11830 4453 11837 4447 11836
4445 11842 4437 11841 4434 11847 4426 11850
4426 11823 4421 11823
TIME...MOT...LOC 0217Z 216DEG 25KT 4428 12015 4414 11822
MDVThe Pendleton radar (KPDT), 147 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574639.